Utah, 2022

Winter Weather in Utah, March 8 to 9, 2022

March 8 to 9, 2022 · NWS GJT · 1 event in 1 county or zone

A Pacific trough progressed across eastern Utah. Plenty of upper level support, ample moisture, and instability fueled widespread snow showers across the region with moderate to snow falling in the Eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough progressed across eastern Utah. Plenty of upper level support, ample moisture, and instability fueled widespread snow showers across the region with moderate to snow falling in the Eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 8, 10:35 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 10:35 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1035 AM MST Tue Mar 8 2022

.SHORT TERM...(Today through Thursday night)
Issued at 406 AM MST Tue Mar 8 2022

Some low clouds and light snow still linger across the higher
terrain in NW flow as the previous system finally exits to the
southeast and another one drops down through the Intermountain
West, arriving on our doorstep this afternoon. The flow shifts to
the west this afternoon, allowing for the eastern Uintas to see
the first bit of snow from this event. By late this afternoon into
the evening, the northwest Colorado mountains will get in on the
action and see impressive lift in westerly flow, even along the
Highway 40 corridor from Craig to Steamboat Springs to up over
Rabbit Ears Pass. The dynamic support will drop southward to the
central mountain corridor after midnight tonight and then to the
San Juans by Wednesday morning. The air will be plenty cold with
H7 temperatures in the -7C to -12C range south to north Wednesday
afternoon before the cold front follows the leading edge of this
trough, pushing H7 temps to the -12C to -18C range by Thursday
morning as much colder air plunges southward with northerly flow
taking hold by Thursday morning. The dynamics are strong with this
system with QG forcing showing a strong bullseye of vertical lift
centered directly over northwest and west-central Colorado on
Wednesday. As mentioned in previous discussions, the trough shows
signs of stretching and splitting by Thursday with the best
dynamics shifting southwest of the Four Corners in Arizona. This
should favor the southern mountains most the day on Thursday
before forcing wanes by Thursday evening.

Something that clearly stands out about this storm system is the
potential for snow squalls Wednesday morning through Wednesday
evening as the leading edge of the trough and associated cold
front drop southward in a west-east oriented fashion. These types
of west-east oriented troughs have typically led to the formation
of snow bands and snow squalls as they've moved through. The snow
squall parameter is off the charts for the mountain areas of
western Colorado and northwest Colorado valleys, with northwest
Colorado mountains seeing the more sustained potential, beginning
even earlier this evening with impressive orographics throughout
the event. Instability is present with CAPE in a respectable 200
to 400 J/kg range and steep lapse rates upwards of 8 to 9 deg
C/km. Strong convergence exists along this boundary and hence,
frontogenesis is also strong. Due to the snow squall potential,
potentially leading to locally higher amounts, this was enough to
lean towards issuing winter weather highlights with this system.
The northwest Colorado mountains, particularly the Elkheads, Park
Range and Flattops (COZ004-013), are anticipated to see the
highest totals and best dynamics, so went with a Winter Storm
Warning here starting 5 pm this evening through 11 am Thursday for
10 to 20 inches with upwards of 2 feet. The 12 and 24 hr snowfall
rates expected seem to fit within that warning criteria, not to
mention the added benefit of snow squall potential. The rest of
the mountain areas of western Colorado (central and southern),
went with a Winter Weather Advisories here as even though some
areas may see totals of a foot or more, the snowfall rates stay
within advisory criteria. Also, issued a Winter Weather Advisory
for the eastern Uintas in northeast Utah and the northwest
Colorado valleys from basically Maybell and Craig to Steamboat
Springs where confidence was higher. More zones may be added later
but confidence and amounts weren't quite there yet to include
them, even though most areas will see accumulating snow.

Snow appears to come to an end by Thursday night with a few
lingering light snow showers persisting through Friday morning but
rates should drop off significantly as this system and the better
dynamics move away from our CWA. As far as temperatures go, we
will start off with highs 5 to 10 degrees below normal across the
central and south through Wednesday with 10 to 20 degrees below
normal across the north on Wednesday. The much colder air mass
moving in with this storm system and associated cold front look to
drop our highs down to some 20 degrees below normal for the
central and south and almost 30 degrees below normal across the
north for Thursday.

.LONG TERM...(Friday through Monday)
Issued at 406 AM MST Tue Mar 8 2022

Conditions quiet down from Friday into the weekend as a ridge of
high pressure builds over the West Coast. A few orographic showers
may be possible along the Northern Divide mountains on Friday under
northwest flow, but even these will come to an end fairly quickly as
the ridge pushes east over the Great Basin. The next system moves
into the Pacific Northwest late Saturday and begins to flatten
the ridge for Sunday. Up to this point, ensemble and deterministic
models are in good agreement, but disagreements begin to crop up
regarding this next system. Models do agree that this low pressure
will move into the Pacific Northwest Sunday morning, but forecast
confidence is low as to what happens as the low translates east.
This could be the next chance at precipitation for eastern Utah
and western Colorado, but a bit more model agreement is needed
before that can be said with any confidence.

So, in general, eastern Utah and western Colorado are looking at a
short period of quiet weather for the end of the week into the
weekend, and then a return to unsettled conditions Sunday into
Monday. Temperatures look to remain below normal for the
duration, although how much below average will vary. Temperatures
do rebound to near normal by Sunday with a return to above normal
possible by next week. This is all subject to change, however,
based on how that low pressure system mentioned above develops. So
stay tuned for upcoming forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1035 AM MST Tue Mar 8 2022

The northern airfields have been impacted by weak lift over the
cold air dome in place and keeping very light snow going over the
area along with MVFR/IFR conditions but that looks to be improving
here near TAF issuance. Otherwise there is just some localized ILS
conditions lingering. Unstable conditions will pop clouds this
afternoon and may keep some airfield near the ILS mark. Conditions
deteriorate overnight into Wednesday as this next storm system
arrives. Widespread high terrain obscuration is anticipated by
sunrise with showers expanding over most of our northern and
central mountains of Utah and Colorado. VFR will be limited to
some of the western and southern airfields through Wednesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Wednesday to 11 PM MST
     Thursday for COZ017>019.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Thursday for COZ009-010-012.

     Winter Storm Warning from 5 PM this afternoon to 11 AM MST
     Thursday for COZ004-013.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Thursday for COZ002-005.

UT...Winter Weather Advisory until 5 PM MST Wednesday for UTZ023.

&&

SHORT TERM...MDA
LONG TERM...MDA/BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 8, 4:59 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MST Tue Mar 8 2022

COZ001>014-017>023-UTZ022>025-027>029-091200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MST Tue Mar 8 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Clouds will increase this afternoon ahead of another storm system.
Snow will begin across the northern mountains late this afternoon
into the evening, expanding into the central mountains tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue Wednesday and Thursday across much of western
Colorado with potential for heavier snow bands Wednesday as a cold
front drops south. Much colder air will encompass the region
Thursday through Friday before temperatures slowly warm this
weekend under dry conditions. A weak system will clip the
northwest Colorado mountains Sunday into Monday for another round
of snow there.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 8, 8:34 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
834 AM MST TUE MAR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     SNOW             2 SSW SNOWMASS VILLAGE  39.17N 106.95W
03/08/2022  M5.2 INCH        PITKIN             CO   PUBLIC

            0.37 INCHES OF LIQUID EQUIVALENT.

&&

BGB
Local storm report, Mar 8, 8:36 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
836 AM MST TUE MAR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     SNOW             15 W MONTROSE           38.46N 108.16W
03/08/2022  M4.5 INCH        MONTROSE           CO   TRAINED SPOTTER

            0.21 INCHES OF LIQUID EQUIVALENT. 11 INCHES
            FOR STORM TOTAL SNOW.

&&

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 8, 1:00 PM MST to March 9, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003387.